# SDR 2016FA0000193

- Difficulty date: April 26, 2016
- Submitted: April 26, 2016
- Operation: General aviation
- Aircraft: N353E
- Make and model: Snias AS350B3
- Aircraft serial: 7498
- Aircraft time: 778 hours, 5,579 cycles
- Engine: Tmeca ARRIEL2D
- Engine time: 778 hours, 1,724 cycles
- System (JASC): 3457 · Global Positioning System
- Part: Transponder
- Part number: GTX330
- Part serial: 84145092
- Condition: Malfunctioned
- Location: Radio Stack
- Part time: 778 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE TRANSPONDER BECAME VERY DIFFICULT TO ENTER SQUAWK CODES. THE UNIT WAS SENT INTO THE MFG FOR REPAIR WHERE THEY HAD TO REPLACE THE ENTIRE FACEPLATE WITH NEW.  THE EXPLANATION IS THAT THE HELICOPTER OPERATIONS HAVE A HIGHER VIBRATION RATE AS WELL AS PERFORMED IN DUSTIER CONDITIONS.  ALSO, MANY HELICOPTERS HAVE THESE UNITS MOUNTED IN THE CONSOLE AT AN ANGLE WHICH ALLOWS SMALL DUST PARTICLES INTO THE SOFT BUTTONS AND THE ASSOCIATED SWITCHING MECHANISMS.  THE SMALL DIRT PARTICLES AND VIBRATIONS EAT AWAY THE FOIL SWITCHING MECHANISMS RENDERING THEM INOPERABLE AT SOME POINT.  THE SISTER SHIP TO THIS ACFT WITH HALF THE AFTT HAS BEEN INSPECTED AND HAS THE SAME PROBLEM BUT NOT A FULL FAILURE, MAKING 2 OF THE SAME DISCREPANCIES.  ITS TRANSPONDER HAS ALSO BEEN REPAIRED.  CLEANLINESS AND MAYBE A DIFFERENT MOUNTING AREA WOULD HELP THE SITUATION. THE AVIONICS SHOP WORKING THIS PROBLEM STATED THAT THEY HAVE ONLY SEEN THIS ISSUE IN HELICOPTERS AND NOT IN FIXED WING ACFT AS OF YET.  JUST WANTED TO GET THE WORD OUT THAT THERE MAY BE ISSUES LOOMING.
